Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Vitamin supplementation and HIV
Sep 10, 2010

Hi Nelson, I am finishing a research trial and currently amd taking Truvada and either TMC278 or Sustiva. (we beleive it is TMC 278 because I did not get any of the side effects of Sustiva). Anyway this is my question. I was taking Perfect Blend Vitamins (4 pills per day) for the last nine years and I was also taking creatine supplementtion over the last year or so. My creatinine levels went up so my doctor had me stop taking all supplements to make sure it was not the experimental meds that was causing it. I stopped the creatine and the vitamins and my levels went back down. My current labs have me undetectable and my Tcells have been climbing currently around 450 which is what I was 9 year ago long before I started treatment. I feel no different without taking the vitamins and my labs have been stable for the last six months. I eat a good balanced diet and exercise (weight train and aerobics) 5 x per week. I have been doing this for the last 25 years. I am now 48 and am in good shape. I asked my doctor if I should start taking a multivitamin again and he said he did not think I needed to. I would like to get your thoughts on this.

Response from Mr. Vergel

I wish I could answer you question with certainty. Do you need vitamins now that your immune system is improving? Will it make a difference in your quality of life and even better immune improvements? There is no way to tell.

Doctors only measure B-12 and Vitamin D blood levels (when asked). There are no commonly used blood tests that detect vitamin deficiencies. Some companies like SpectraCell provide a test that measures the antioxidant and vitamin intracellular levels in white cells, but many insurance companies do not pay for it.

Your creatinine increases were most probably due to your creatine supplement and not the vitamins. It is your personal decision if you want to re-start the vitamins only.

Several studies have been performed using vitamin/mineral supplements to assess their effect on immune status and survival in the post-HAART era.

A once daily multivitamin and placebo were provided to 481 HIV positive men and women in Thailand. There were 50% fewer deaths in the micronutrient group compared to placebo in one year ( Jiampton, et al. AIDS 2003)

A daily multivitamin was provided to 1078 pregnant Tanzanian women. Six years later, the multivitamin group had a significantly higher CD4 cell count and lower viral load. There were significantly fewer symptoms, less disease progression, and slower progression in the multivitamin group (Fawzi, et al.NEJM 2004)

Other studies have found the following benefits:

Micronutrients can enhance the survival of HIV positive patients (AIDS, 2003)

Micronutrients can delay the progression of the disease in patients not yet taking HAART (NEJM 2005)

Micronutrient therapy can increase CD4 cell counts in patients on HAART (JAIDS 2006)

A new study will be enrolling soon in Canada that will help us answer the question "do multivitamins/antioxidants help people delay HIV medications?". Canadian micronutrient study

Nelson



Previous
Vitamin supplements
Next
Late HIV results

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement